Alert archive / Wyoming / High Wind Watches in 2021
High Wind Watch 1, NWS Riverton, WY
NWS Riverton, WY issued this high wind watch at Jan 1, 2021, 12:03 PM MST for Park County, Wyoming. It took effect at Jan 2, 2021, 5:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 1, 2021, 12:03 PM MST (19:03 UTC)
- In effect from
- Jan 2, 2021, 5:00 PM MST
- Expired
- Jan 2, 2021, 11:38 AM MST
- In force
- Issued by
- NWS Riverton, WY
County Park County, WY
The radar
The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1498 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
809 WWUS75 KRIW 011903 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1203 PM MST Fri Jan 1 2021 WYZ020-021300- /O.NEW.KRIW.HW.W.0001.210102T0900Z-210102T1900Z/ Natrona County Lower Elevations- Including the city of Casper 1203 PM MST Fri Jan 1 2021 ...HIGH WIND WARNING IN EFFECT FROM 2 AM TO NOON MST SATURDAY... * WHAT...Southwest winds 30 to 40 mph with gusts 50 to 60 mph expected. Locally higher gusts. * WHERE...Natrona County Lower Elevations. The strongest wind gusts around 65 mph are expected to occur from Outer Drive on the south side of Casper to the intersection of Interstate 25 and Hat Six Road. * WHEN...From 2 AM to noon MST Saturday. * IMPACTS...Mainly to transportation. An elevated risk for a blow over especially for light and high profile vehicles, including campers and tractor trailers. * ADDITIONAL DETAILS...The winds are expected to weaken Saturday afternoon, but a more widespread, high wind event could occur during the day Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. Please keep two hands on your steering wheel in case of a sudden, strong wind gust. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ WYZ003-021300- /O.NEW.KRIW.HW.A.0001.210103T0000Z-210103T1900Z/ Cody Foothills- Including the cities of Clark, Cody, and Meeteetse 1203 PM MST Fri Jan 1 2021 ...HIGH WIND WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY MORNING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph possible. Higher gusts to around 70 mph near Clark. * WHERE...Cody Foothills, from just south of Cody north to Clark. * WHEN...From Saturday afternoon through Sunday morning. * IMPACTS...Mainly to transportation especially along Highway 120. An elevated risk for a blow over especially for light and high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ 21
2 follow-up statements
146 WWUS75 KRIW 020943 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 243 AM MST Sat Jan 2 2021 WYZ020-021900- /O.CON.KRIW.HW.W.0001.000000T0000Z-210102T1900Z/ Natrona County Lower Elevations- Including the city of Casper 243 AM MST Sat Jan 2 2021 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY... * WHAT...Southwest winds 30 to 40 mph with gusts 50 to 60 mph expected. Locally higher gusts. * WHERE...Natrona County Lower Elevations. The strongest wind gusts around 65 mph are expected to occur from Outer Drive on the south side of Casper to the intersection of Interstate 25 and Hat Six Road. * WHEN...Until Noon Today. * IMPACTS...Mainly to transportation. An elevated risk for a blow over especially for light and high profile vehicles, including campers and tractor trailers. * ADDITIONAL DETAILS...The winds are expected to weaken this afternoon, but a more widespread, high wind event could occur during the day Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. Please keep two hands on your steering wheel in case of a sudden, strong wind gust. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ WYZ003-022000- /O.CON.KRIW.HW.A.0001.210103T0000Z-210103T1900Z/ Cody Foothills- Including the cities of Clark, Cody, and Meeteetse 243 AM MST Sat Jan 2 2021 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH SUNDAY MORNING... * WHAT...West to Southwest winds 35 to 45 mph with gusts up to 60 mph possible. Higher gusts to around 70 mph near Clark. * WHERE...Cody Foothills, from just south of Cody, north to Clark. * WHEN...From 5 PM Today through Sunday morning. * IMPACTS...Mainly to transportation especially along Highway 120. An elevated risk for a blow over especially for light and high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/riw
589 WWUS75 KRIW 021838 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1138 AM MST Sat Jan 2 2021 WYZ020-031300- /O.EXP.KRIW.HW.W.0001.000000T0000Z-210102T1900Z/ /O.NEW.KRIW.HW.A.0002.210103T1300Z-210104T0000Z/ Natrona County Lower Elevations- Including the city of Casper 1138 AM MST Sat Jan 2 2021 ...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON... ...HIGH WIND WARNING WILL EXPIRE AT NOON MST TODAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph possible. Locally higher gusts. * WHERE...Natrona County Lower Elevations. The strongest winds are expected to occur along Outer Drive on the south side of Casper. * WHEN...Sunday morning through Sunday afternoon. * IMPACTS...Mainly to transportation. An elevated risk for a blow over especially for light and high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ WYZ003-031300- /O.UPG.KRIW.HW.A.0001.210103T0000Z-210103T1900Z/ /O.NEW.KRIW.HW.W.0002.210103T0000Z-210103T1900Z/ Cody Foothills- Including the cities of Clark, Cody, and Meeteetse 1138 AM MST Sat Jan 2 2021 ...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO NOON MST SUNDAY... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...Cody Foothills. The strongest wind will occur just south of Cody, and in the Clark area. * WHEN...From 5 PM this afternoon to noon Sunday. * IMPACTS...Mainly to transportation especially along Highway 120. An elevated risk for a blow over especially for light and high profile vehicles, including campers and tractor trailers. * ADDITIONAL DETAILS...Please keep two hands on your steering wheel in case of a sudden, strong wind gust. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. && $$ 21
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Jan 1, 10:54 AM MST, 1 hour 9 minutes earlier.
Area forecast discussion, Jan 1, 10:54 AM MST, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1054 AM MST Fri Jan 1 2021 .SHORT TERM...(Today through Saturday) Issued at 255 AM MST Fri Jan 1 2021 The New Year has begun quietly for most of the region. Some low clouds have hung on in the far west from the Star Valley north through the Jackson valley and into Yellowstone National Park. Patchy fog may also be occurring. Some fog has developed in eastern Sweetwater County impacting Interstate 80 by Wamsutter and areas to the east. Today and tonight will be dry with breezy conditions in parts of the central wind corridor. The fog and low clouds will dissipate by late morning. Wind speeds will increase in the central zones tonight and in parts of NW WY as a lee trough develops and the pressure gradient increases ahead of a weather system. High temperatures will be in the 20s and 30s with some lower 40s east of the divide. Lows tonight will be in the single digits and teens with some 20s in the breezy foothill locations. Saturday will be dry for most areas with windy conditions for the central zones and parts of NW WY. Light snow will develop over NW WY Saturday morning and spread south during the afternoon into Saturday evening. Accumulations look fairly light as this system is fast moving and moisture is somewhat limited. High temperatures will be in the 30s to lower 40s east of the divide with 20s to around 30 west of the divide. .LONG TERM...(Saturday night through Thursday) Issued at 255 AM MST Fri Jan 1 2021 The main stories for the long-term part of the forecast would be the windy conditions on Sunday and the unsettled weather, mainly west of the Divide. First, in regards to the winds, Sunday and Sunday night look to be quite windy, especially over the east and south. The GFS at 700 mb. shows some sustained winds of at least 40 knots. This will need to be watched by later shifts. The other story is the snow that is expected for the west during much of the period. For Sunday, a trough looks to move through the state. In association with this is an expected band of precipitation from the west. This could produce some significant amounts of snow to the Tetons and other favored upslope areas in the western parts of the CWA. The snow looks to be confined to west of the Divide. Moving into the second part of the period, lingering snow showers may still be around for Monday in the west. Expect snow to ramp up again though on Tuesday as the next system approaches for the west. Models show a significant trough anywhere from ID-NV to western WY- UT by 12z Tuesday. The models diverge in the placement and timing of the trough, but both the ECMWF and the GFS show snow moving into areas east of the Divide. By Wednesday, the GFS shows snow over the far eastern areas and again over the west. Other models show the snow mainly out of the area. Wednesday into Thursday shows some ridging over the area with mainly dry conditions. While confidence is low near the end of the period; both the GFS and ECMWF show another batch of snow moving into the area for Thursday in association with the next trough moving in from the west. && .AVIATION...(For the 18Z TAFS through 18Z Saturday) Issued at 1054 AM MST Fri Jan 1 2021 West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals Conditions to remain VFR for most terminals through Saturday morning. The exception is some low clouds and lingering snow for KJAC and the interior far west valleys where MVFR conditions are expected until 20Z. An approaching front will bring more widespread MVFR conditions with snow showers Saturday morning, starting in the far west then spreading southeast through the morning. KRKS will miss most of this activity, but expect a slight increase in the southwest winds mid morning Saturday. East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals VFR conditions are expected through the period. Main aviation hazard will be gusty southwest wind 15-25kts at KCPR, which will increase between 06Z-10Z Saturday morning into the 40kt range. Should also see an uptick in southwest wind at KCOD during that same period, but not as strong. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 255 AM MST Fri Jan 1 2021 Dry weather today and tonight over the area with breezy areas in central Wyoming. Smoke dispersal will be poor today. Saturday will be dry for most places. Light snow will develop over northwest Wyoming Saturday morning with light snow over most of the western mountains Saturday afternoon into Saturday night. The far west valleys will see some light snow as well. Windy over the central zones and in the northwest. Smoke dispersal will be poor to fair on Saturday. Additional light snow will occur over the west on Sunday. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...AR LONG TERM...Clayton AVIATION...Hulme FIRE WEATHER...AR
Hazardous weather outlook, Jan 1, 3:00 AM MST, 9 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 300 AM MST Fri Jan 1 2021 WYZ001>020-022>030-021200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 300 AM MST Fri Jan 1 2021 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday...Windy conditions over central Wyoming and parts of northwest Wyoming. Sunday...A chance of snow in the western mountains and far west valleys. Windy to very windy conditions in central Wyoming, and parts of northwest Wyoming. Monday night and Tuesday...A chance of snow in the west. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 12:03 PM MST | High Wind Warning | RIW | Natrona | 24 hr |
Nearby
High Wind Watches in Wyoming, 2021Every high wind watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.